Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 507, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2008, 3:34 PM EDT for Hancock County, Putnam County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 3:34 PM EDT (19:34 UTC)
- Expired
- Jul 31, 2008, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Hancock County, GA, Putnam County, GA
The radar
The Robins AFB radar (KJGX), 80 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 311934
SVRFFC
GAC141-237-312015-
/O.NEW.KFFC.SV.W.0507.080731T1934Z-080731T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PUTNAM COUNTY IN CENTRAL GEORGIA
NORTHERN HANCOCK COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 415 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SHOULDERBONE...MOVING EAST AT 21 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPARTA AND POWELTON.
IF ON OR NEAR LAKE SINCLAIR...GET OUT OF THE WATER
IMMEDIATELY AND MOVE TO SAFE SHELTER INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE AS FAR AS 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3324 8281 3323 8323 3341 8325 3340 8322
3339 8322 3340 8318 3339 8319 3336 8315
3343 8306 3345 8287
TIME...MOT...LOC 1934Z 267DEG 19KT 3333 8312
$$1 follow-up statement
000
WWUS52 KFFC 311947
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT THU JUL 31 2008
GAC237-311957-
/O.CAN.KFFC.SV.W.0507.000000T0000Z-080731T2015Z/
PUTNAM GA-
347 PM EDT THU JUL 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM COUNTY IS
CANCELLED...
.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3324 8281 3323 8323 3327 8323 3329 8321
3331 8314 3334 8314 3335 8315 3342 8306
3344 8287
TIME...MOT...LOC 1947Z 267DEG 19KT 3333 8304
$$
GAC141-312015-
/O.CON.KFFC.SV.W.0507.000000T0000Z-080731T2015Z/
HANCOCK GA-
347 PM EDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN HANCOCK COUNTY...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SHOULDERBONE...MOVING EAST AT 22 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPARTA AND CULVERTON.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3324 8281 3323 8323 3327 8323 3329 8321
3331 8314 3334 8314 3335 8315 3342 8306
3344 8287
TIME...MOT...LOC 1947Z 267DEG 19KT 3333 8304
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:26 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 31, 3:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 326 PM EDT THU JUL 31 2008 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA. THIS CONVECTION IS ASSOCIATED WITH A SURFACE TROUGH EXTENDING DOWN THROUGH THE CAROLINAS. SOUTHWESTERLY FLOW ACROSS THE AREA IS PULLING GOOD MOISTURE FROM THE GULF. THIS MOISTURE...IN COMBINATION WITH THE TROUGH INSTABILITY...WILL FUEL CONVECTIVE DEVELOPMENT INTO TONIGHT. A SLIGHT RISK OF SEVERE STORMS EXISTS ACROSS THE EASTERN PORTION OF THE STATE FOR THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY CONCERN BEING DAMAGING WINDS. MODELS ARE FAIRLY CONSISTENT WITH PUSHING THE TROUGH SOUTHWARD THROUGH NORTH AND CENTRAL GA FRIDAY...AND STALLING ACROSS SOUTH GA OR NORTHERN FL SATURDAY. A WEAK SURFACE DISTURBANCE WILL PROVIDE SOME ADDITIONAL INSTABILITY OVER NORTH GEORGIA SATURDAY...BRINGING THE POSSIBILITY OF SOME ISOLATED CONVECTIVE ACTIVITY. LATEST MODEL RUNS ARE NOT AS BOLD AS YESTERDAY WITH THE SURFACE HIGH PRESSURE SYSTEM OVER THE NORTHERN PLAINS...BUT THEY DO STILL HINT AT A SOUTHEASTWARD DEVELOPMENT OF THE HIGH INTO THE MID ATLANTIC STATES THROUGH THE WEEKEND. UPPER LEVEL HIGH OVER CENTRAL PLAINS STILL EXPECTED TO BUILD EASTWARD OVER THE REGION INTO NEXT WEEK. TEMPERATURES FOR THE SHORT TERM ARE EXPECTED TO BE WARMER THAN NORMAL...WITH DAILY HIGHS ON SATURDAY AS MUCH AS FIVE DEGREES ABOVE SEASONAL NORMS. .LONG TERM /SUNDAY THROUGH THURSDAY/... UPPER LEVEL RIDGE FORECAST TO BUILD EASTWARD THROUGH WEDNESDAY...SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH EARLY NEXT WEEK. MODELS ARE IN AGREEMENT WITH THE DEVELOPMENT OF AN UPPER LEVEL LOW IN THE NORTHERN GULF MONDAY AND TUESDAY...USHERING MOISTURE BACK ACROSS THE SOUTHEAST. UNCERTAINTY EXISTS REGARDING THE DEVELOPMENT OF THIS SYSTEM THROUGH DAY 7...SO WE WILL CONTINUE WITH THE CURRENT THINKING OF CHANCE POPS. TEMPERATURES SUNDAY ARE EXPECTED TO BE NEAR SEASONAL NORMS...WITH A SLOW WARMING TREND THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 95 71 96 69 / 40 20 0 20 20 ATLANTA 73 91 73 94 72 / 40 20 5 20 20 BLAIRSVILLE 68 90 68 90 63 / 40 10 10 20 10 CARTERSVILLE 71 92 67 94 66 / 40 20 5 20 10 COLUMBUS 75 91 74 94 73 / 30 40 20 20 20 GAINESVILLE 71 90 71 93 70 / 40 20 10 20 10 MACON 75 93 72 97 72 / 30 30 10 20 20 ROME 72 93 69 94 69 / 50 10 5 20 10 PEACHTREE CITY 71 90 68 93 70 / 40 20 5 20 20 VIDALIA 77 95 75 96 73 / 30 50 20 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01/31
Hazardous weather outlook, Jul 31, 5:22 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 522 AM EDT THU JUL 31 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 522 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE-NORTH GEORGIA AREA. .PRIMARY HAZARDS... LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE EAST OF A LINE FROM GAINESVILLE TO ATHENS TO LOUISVILLE...MAINLY BETWEEN 4 PM AND MIDNIGHT. .DISCUSSION... A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES EXPECTED FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 31, 2:28 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 228 PM EDT THU JUL 31 2008 GAZ048-311900- 228 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NEWTON COUNTY UNTIL 300 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PORTERDALE...MOVING SOUTHEAST AT 19 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS NEWTON COUNTY...INCLUDING AREAS AROUND ALMON...PORTERDALE...OXFORD...COVINGTON...STEWART AND MANSFIELD. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 2:43 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 243 PM EDT THU JUL 31 2008 GAZ035-037-047-311915- 243 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON... OCONEE AND BARROW COUNTIES UNTIL 315 PM EDT... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRATIS...MOVING EAST AT 20 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WALTON...OCONEE AND BARROW COUNTIES...INCLUDING AREAS AROUND PANNELL...CAMPTON...STATHAM... RUSSELL...MONROE...BETHLEHEM...GOOD HOPE...BOGART...EASTVILLE AND NORTH HIGH SHOALS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 2:58 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 258 PM EDT THU JUL 31 2008 GAZ031-032-311930- 258 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PAULDING AND COBB COUNTIES UNTIL 330 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HIRAM...MOVING EAST AT 21 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS PAULDING AND COBB COUNTIES...INCLUDING AREAS AROUND NEW HOPE...NEW GEORGIA...HIRAM...DALLAS...POWDER SPRINGS... AUSTELL...FAIR OAKS...MABLETON AND SMYRNA. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 3:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 326 PM EDT THU JUL 31 2008 GAZ050-060-061-312000- 326 PM EDT THU JUL 31 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HANCOCK...PUTNAM AND GREENE COUNTIES UNTIL 400 PM EDT... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROCKVILLE...MOVING EAST AT 21 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS HANCOCK...PUTNAM AND GREENE COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROCKVILLE...PHOENIX... DEVEREUX...SHOULDERBONE AND SPARTA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:08 PM EDT | Severe Thunderstorm Warning | FFC | Talbot, Taylor, Upson | 32 min |
| Jul 31, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette, Fulton | 16 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.